New study into the side effects of the cholesterol-lowering medicine

A major new study into the side effects of the cholesterol-lowering medicine suggests common symptoms such as muscle pain and weakness are not caused by the drugs themselves. The study,

which involved around 10,000 patients at risk of heart and artery disease, highlighted a psychosomatic response where the expectation of a bad outcome led to reports of physical symptoms.When they did not know which drugs they were given, patients taking sugar pills were no more likely than those taking statins to report negative side-effects – but when the patients given statins were told what they were taking, reports of muscle pain rose by 41 per cent. Lead author Peter Sever said this was an example of the so-called “nocebo” effect, the opposite of the well-known placebo effect.

“This is not a case of people making up symptoms, or that the symptoms are ‘all in their heads’. Patients can experience very real pain as a result of the nocebo effect and the expectation that drugs will cause harm,” he said.

“What our study shows is that it’s precisely the expectation of harm that is likely causing the increase in muscle pain and weakness, rather than the drugs themselves causing them.”

Professor Sever, from Imperial College London, said “tens of thousands, if not hundreds of thousands” of people are dying because they are choosing not to take statins for fear of side-effects that do not exist.